Alert archive / South Dakota / Blizzard Watches in 2008
Blizzard Watch 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this blizzard watch at Nov 5, 2008, 11:23 AM CST for 14 counties in South Dakota. It took effect at Nov 5, 2008, 3:19 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2008, 11:23 AM CST (17:23 UTC)
- In effect from
- Nov 5, 2008, 3:19 PM CST
- Expired
- Nov 6, 2008, 3:45 AM CST
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KFSD 051723 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1123 AM CST WED NOV 5 2008 .SURFACE LOW PRESSURE IS FORECAST TO MEANDER THROUGH EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA TODAY THROUGH THURSDAY NIGHT. AS THE LOW STRENGTHENS...IT WILL BECOME VERY WINDY ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. THIS WILL ALLOW COLD AIR TO WRAP INTO THE MISSOURI AND JAMES RIVER VALLEYS. SNOWFALL AMOUNTS OF 3 TO 6 INCHES WILL BE POSSIBLE FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING FOR LOCATIONS ALONG AND WEST OF THE JAMES RIVER VALLEY. WITH NORTHWEST WINDS OF 30 TO 45 MPH...VISIBILITIES COULD AT TIMES BE REDUCED TO NEAR ZERO. SDZ038-050-052-057-058-063-064-060130- /O.CAN.KFSD.WS.A.0006.081106T1200Z-081107T1200Z/ /O.NEW.KFSD.BZ.A.0001.081106T1800Z-081107T1800Z/ BEADLE-GREGORY-JERAULD-BRULE-AURORA-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...HURON...GREGORY...BURKE... WESSINGTON SPRINGS...ALPENA...CHAMBERLAIN...KIMBALL... PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE... LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT 1123 AM CST WED NOV 5 2008 ...BLIZZARD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... ...WINTER STORM WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING. THE WINTER STORM WATCH HAS BEEN CANCELLED. RAIN IS EXPECTED TO DEVELOP LATER TONIGHT. AS TEMPERATURES FALL TOWARD FREEZING ON THURSDAY MORNING...RAIN IS EXPECTED TO MIX WITH AND CHANGE TO SNOW. SNOW WILL CONTINUE TO FALL INTO FRIDAY MORNING WITH 3 TO 6 INCHES OF SNOW POSSIBLE. IN ADDITION...WINDS OF 30 TO 45 MPH WILL DEVELOP. THE COMBINATION OF FALLING SNOW AND BLOWING SNOW MAY REDUCE VISIBILITIES TO NEAR ZERO. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$ SDZ053-059-060130- /O.NEW.KFSD.BZ.A.0001.081106T1800Z-081107T1800Z/ SANBORN-DAVISON- INCLUDING THE CITIES OF...WOONSOCKET...MITCHELL 1123 AM CST WED NOV 5 2008 ...BLIZZARD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING. RAIN WILL DEVELOP LATER TONIGHT. AS TEMPERATURES FALL TOWARD FREEZING ON LATE THURSDAY MORNING...RAIN IS EXPECTED TO MIX WITH AND CHANGE TO SNOW BY EARLY THURSDAY AFTERNOON. SNOW WILL CONTINUE TO FALL INTO FRIDAY MORNING WITH 3 TO 5 INCHES OF SNOW POSSIBLE. IN ADDITION...WINDS OF 30 TO 45 MPH WILL DEVELOP. THE COMBINATION OF FALLING SNOW AND BLOWING SNOW MAY REDUCE VISIBILITIES TO NEAR ZERO. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$ SCHUMACHER
3 follow-up statements
000 WWUS43 KFSD 052119 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 319 PM CST WED NOV 5 2008 .LOW PRESSURE WILL MOVE FROM SOUTH DAKOTA TO SOUTHERN MINNESOTA TONIGHT AND THURSDAY...AND GRADUALLY BECOME VERY STRONG. THIS WILL CAUSE STRONG NORTHWEST WINDS TO DEVELOP AND BRING COLD AIR INTO THE AREA NEAR AND WEST OF THE JAMES RIVER IN SOUTHEAST SOUTH DAKOTA. EXPECTED RAIN WILL CHANGE TO SNOW WITH SNOWFALL AMOUNTS OF 3 TO 6 INCHES POSSIBLE FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING FOR THIS AREA. WITH NORTHWEST WINDS OF 30 TO 45 MPH...VISIBILITIES COULD AT TIMES BE REDUCED TO NEAR ZERO IN FALLING AND BLOWING SNOW. SDZ039-054-060-065-068-060530- /O.EXA.KFSD.BZ.A.0001.081106T1800Z-081107T1800Z/ KINGSBURY-MINER-HANSON-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...DE SMET...ARLINGTON...LAKE PRESTON... HOWARD...ALEXANDRIA...EMERY...PARKSTON...FREEMAN...MENNO... TRIPP...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR 319 PM CST WED NOV 5 2008 ...BLIZZARD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING. RAIN IS EXPECTED TO DEVELOP TONIGHT. AS TEMPERATURES COOL THURSDAY...THE RAIN SHOULD CHANGE TO SNOW BY MID AFTERNOON. SNOW WILL CONTINUE TO FALL INTO FRIDAY MORNING WITH 3 TO 6 INCHES OF SNOW POSSIBLE. IN ADDITION...WINDS OF 30 TO 45 MPH WILL DEVELOP. THE COMBINATION OF FALLING SNOW AND BLOWING SNOW MAY REDUCE VISIBILITIES TO NEAR ZERO. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$ SDZ038-050-052-053-057>059-063-064-060530- /O.CON.KFSD.BZ.A.0001.081106T1800Z-081107T1800Z/ BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- INCLUDING THE CITIES OF...HURON...GREGORY...BURKE... WESSINGTON SPRINGS...ALPENA...WOONSOCKET...CHAMBERLAIN... KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL... WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT 319 PM CST WED NOV 5 2008 ...BLIZZARD WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... A BLIZZARD WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING. RAIN IS EXPECTED TO DEVELOP TONIGHT. AS TEMPERATURES COOL...THE RAIN SHOULD CHANGE TO SNOW FROM THE WEST THURSDAY MORNING. SNOW WILL CONTINUE TO FALL THURSDAY AFTERNOON INTO FRIDAY MORNING WITH 3 TO 6 INCHES OF SNOW POSSIBLE. IN ADDITION...WINDS OF 30 TO 45 MPH WILL DEVELOP. THE COMBINATION OF FALLING SNOW AND BLOWING SNOW MAY REDUCE VISIBILITIES TO NEAR ZERO. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$ WILLIAMS
000 WWUS43 KFSD 060247 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 847 PM CST WED NOV 5 2008 .LOW PRESSURE WILL MOVE FROM SOUTH DAKOTA TO SOUTHERN MINNESOTA TONIGHT AND THURSDAY...AND GRADUALLY BECOME VERY STRONG. THIS WILL CAUSE STRONG NORTHWEST WINDS TO DEVELOP AND BRING COLD AIR INTO THE AREA NEAR AND WEST OF THE JAMES RIVER IN SOUTHEAST SOUTH DAKOTA. EXPECTED RAIN WILL CHANGE TO SNOW WITH SNOWFALL AMOUNTS OF 3 TO 6 INCHES POSSIBLE FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING FOR THIS AREA. WITH NORTHWEST WINDS OF 30 TO 45 MPH... VISIBILITIES COULD AT TIMES BE REDUCED TO NEAR ZERO IN FALLING AND BLOWING SNOW. SDZ038-039-050-052>054-057>060-063>065-068-061100- /O.CON.KFSD.BZ.A.0001.081106T1800Z-081107T1800Z/ BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON... WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...WAGNER... PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT... PARKSTON...FREEMAN...MENNO...TRIPP...TYNDALL...SCOTLAND... SPRINGFIELD...AVON...TABOR 847 PM CST WED NOV 5 2008 ...BLIZZARD WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING... A BLIZZARD WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING. RAIN IS EXPECTED TO DEVELOP TONIGHT. AS TEMPERATURES COOL...THE RAIN SHOULD CHANGE TO SNOW FROM THE WEST THURSDAY MORNING. SNOW WILL CONTINUE TO FALL THURSDAY AFTERNOON INTO FRIDAY MORNING WITH 3 TO 6 INCHES OF SNOW POSSIBLE. IN ADDITION...WINDS OF 30 TO 45 MPH WILL DEVELOP. THE COMBINATION OF FALLING SNOW AND BLOWING SNOW MAY REDUCE VISIBILITIES TO NEAR ZERO. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
000 WWUS43 KFSD 060945 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 AM CST THU NOV 6 2008 .A VERY STRONG FALL STORM SYSTEM WILL SLOWLY ROTATE EAST TODAY. RAINFALL WILL WRAP AROUND FROM SOUTHWEST MINNESOTA INTO EASTERN SOUTH DAKOTA THIS AFTERNOON...SLOWLY CHANGING TO SNOW FROM WEST TO EAST. ALL OF EASTERN SOUTH DAKOTA SHOULD BE IN A BAND OF MODERATE TO HEAVY SNOW BY EARLY THIS EVENING AND WITH NORTHWEST WINDS OF 30 TO 45 MPH...VERY DANGEROUS CONDITIONS WILL DEVELOP. LOCATIONS ALONG AND WEST OF THE JAME RIVER VALLEY WILL SEE THE HIGHEST THREAT FOR A COMBINAION OF HEAVY SNOW AND VERY WINDY CONDITIONS. SDZ038-039-050-052>054-057>060-063>065-061745- /O.UPG.KFSD.BZ.A.0001.081106T1800Z-081107T1800Z/ /O.NEW.KFSD.BZ.W.0002.081106T2100Z-081107T1800Z/ BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON- INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON... LAKE PRESTON...GREGORY...BURKE...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...HOWARD...CHAMBERLAIN...KIMBALL...PLANKINTON... WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...WAGNER... PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT... PARKSTON...FREEMAN...MENNO...TRIPP 345 AM CST THU NOV 6 2008 ...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 12 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 12 PM CST FRIDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. RAIN IS EXPECTED TO QUICKLY CHANGE TO SNOW THIS AFTERNOON...BECOMING ALL SNOW AT CHAMBERLAIN AND GREGORY BY 300 PM CST...AND ALL SNOW AT HURON...MITCHELL AND LAKE ANDES BETWEEN 300 PM CST AND 500 PM CST. OCCASIONALLY HEAVY SNOW WILL COMBINE WITH NORTHWEST WINDS GUSTING TO AROUND 45 MPH TO PRODUCE BLIZZARD CONDITIONS. EXPECT THE VISIBILITY TO DROP TO NEAR ZERO AT TIMES THIS EVENING WITH STOPRM TOTAL SNOWFALL OF 4 TO 7 INCHES EXPECTED. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. $$ SDZ068-061745- /O.UPG.KFSD.BZ.A.0001.081106T1800Z-081107T1800Z/ /O.NEW.KFSD.WW.Y.0008.081107T0000Z-081107T1800Z/ BON HOMME- INCLUDING THE CITIES OF...TYNDALL...SCOTLAND...SPRINGFIELD... AVON...TABOR 345 AM CST THU NOV 6 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 12 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 12 PM CST FRIDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. RAIN IS EXPECTED TO QUICKLY CHANGE TO SNOW EARLY THIS EVENING ALONG THE INTERSTATE 29 CORRIDOR FROM BROOKINGS THROGH SIOUX FALLS SOUTHWEST TOWARDS YANKTON AND TYNDALL. SNOWFALL AMOUNTS OF 1 TO 3 INCHES WILL COMBINE WITH NORTHWEST WINDS OF 25 TO 35 MPH TO CREATE HAZARDOUS CONDITIONS. EXPECT THE VISIBILITY AT TIME TO FALL TO AROUND A QUARTER OF A MILE. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. $$ SDZ040-055-056-061-062-066-067-069-070-061745- /O.NEW.KFSD.WW.Y.0008.081107T0000Z-081107T1800Z/ BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-LINCOLN-YANKTON-CLAY- INCLUDING THE CITIES OF...BROOKINGS...MADISON...FLANDREAU... SALEM...CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS... PARKER...CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR... CANTON...LENNOX...TEA...HARRISBURG...YANKTON...VERMILLION 345 AM CST THU NOV 6 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 12 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 12 PM CST FRIDAY. RAIN IS EXPECTED TO QUICKLY CHANGE TO SNOW EARLY THIS EVENING ALONG THE INTERSTATE 29 CORRIDOR FROM BROOKINGS THROGH SIOUX FALLS SOUTHWEST TOWARDS YANKTON AND TYNDALL. SNOWFALL AMOUNTS OF 1 TO 3 INCHES WILL COMBINE WITH NORTHWEST WINDS OF 25 TO 35 MPH TO CREATE HAZARDOUS CONDITIONS. EXPECT THE VISIBILITY AT TIME TO FALL TO AROUND A QUARTER OF A MILE. A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this blizzard watch went out at Nov 5, 10:50 AM CST, 33 minutes earlier.
Area forecast discussion, Nov 5, 10:50 AM CST, 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD ...UPDATED
1050 AM CST WED NOV 5 2008
UPDATED FOR BLIZZARD WATCH CODE AND AVN SECTION
.DISCUSSION...
DECIDED TO JUST GO AHEAD AND ISSUE A BLIZZARD WATCH FOR OUR FAR WRN
FA...ALONG AND WEST OF A WAGNER SOUTH DAKOTA TO HURON LINE...
STARTING AT 18Z THUR AND RUNNING IT THRU 18Z FRIDAY. AFTER PERUSING
OVER THE LATEST 12Z GFS AND NAM...IT WL BE BRUTALLY WINDY IN THOSE
AREAS. GIVEN THE LATEST TEMPS OFF THE SFC...BONAFIDE SNOWFALL MAY
HOLD OFF IN THAT AREA UNTIL TOWARD MIDDAY THURSDAY...THEN CAA WL
BEGIN TO POUR IN LIKE A TON OF BRICKS.
OVERALL...A MID LVL DRY SLOT IS AFFECTING THE FSD FA RIGHT NOW AND
WL LINGER THRU TONIGHT. HOWEVER THERE IS A LOT OF SELF DESTRUCTIVE
SUNSHINE GOING ON. SO ANY TEMPORARY CLEARING IS FOLLOWED BY THE
REFORMATION OF LOW CLOUD COVER DUE TO ABUNDANT ASCENT AND GOOD LLV
MOISTURE RETURN. SFC FNT WL BEGIN TO MOVE THRU THE SRN CWFA LATE
THIS AFTN ALONG THE MO RIVER VALLEY. THOUGHTS ARE THAT SCT TS WL
BEGIN TO DEVELOP RIGHT ALONG THE WIND SHIFT LINE...BECAUSE CINS ARE
PRETTY HIGH MOVING ANY DISTANCE AT ALL AWAY FROM THE WIND SHIFT.
HAVE NOT UPDATED THE EVENING GRIDS YET...BUT A BKN SQUALL LINE COULD
DEVELOP ALONG THE WIND SHIFT LATE THIS AFTN IN FAR SERN SD AND
TOWARD NERN NEB AND KSUX...THEN MOV RAPIDLY EWD THRU NW IA AND PARTS
OF SW MN THIS EVENING. OTERWISE...WE ARE LOOKING AT A TON OF DRY MID
LVL DRY AIR TONIGHT THRU THE ENTIRE FA. THEREFORE THE CWFA WL VERY
LIKELY NOT SEE MUCH PCPN LATE THIS AFTN AND TONIGHT OUTSIDE OF ANY
POTENTIAL TS LINE DEVELOPMENT. WL UPDATE THE ZFP BUT NOT UNTIL
AROUND NOON.
&&
.AVIATION...
THIS AREA WL BE BATTLING MVFR CIGS THIS AFTN AND TONIGHT WITH PLENTY
OF LOW LEVEL MOISTURE RETURN. AS MENTIONED ABOVE...THERE IS A WIND
SHIFT LINE MOVG THRU THE MO RIVER VALLEY IN THIS AREA LATE THIS AFTN
AND THIS EVENING. THIS FOCUS MECHANISM COULD HELP SPARK SOME TS THRU
FAR SERN SD...NW IA AND PARTS OF SWRN MN LATE THIS AFTN AND EARLY
EVENING. AT ANY RATE...THE LATEST RH FIELDS FM BOTH THE NAM AND GFS
SHOW A LOT OF MOISTURE BOTTLED UP FM AROUND 925MB-850MB THIS AFTN
AND TONIGHT IN THIS AREA...SUGGESTING MVFR CIGS...POSSIBLY MIXED
WITH SOME VFR CIGS AT TIMES.
&&
.PREV DISCUSSION...
A COMPLEX WEATHER SCENARIO DEVELOPING TODAY AND CONTINUING INTO
FRIDAY. ONE LAST MILD DAY FOR MOST OF THE CWA TODAY...ALTHOUGH A BIT
BREEZY...THEN MUCH COLDER CONDITIONS SETTLE IN FOR THE WEEKEND.
WATER VAPOR LOOP SHOWS A STRONG WAVE MOVING INTO THE CENTRAL ROCKIES
EARLY THIS MORNING WITH A STRONG JET MAX DIVING INTO THE SOUTHERN
ROCKIES. THIS WAVE WILL DRIFT ONTO THE PLAINS TODAY AND WORK EAST
OVERNIGHT. WEAK WAVE AHEAD OF MAIN WAVE MOVING NORTHWEST THROUGH
CENTRAL SD AND THIS SHOULD AID IN SHIFTING LOW LEVEL FRONT SLOWLY
EAST. ONLY EXPECTING AN OUTSIDE CHANCE FOR THUNDERSTORMS EARLY THIS
MORNING AS PARCELS ARE CAPPED AT ALL LEVELS CAPABLE OF PRODUCING
CONVECTION. WILL LEAVE IN A SMALL POP BUT PLANNING ON MOST LOCATIONS
REMAINING DRY.
BY THIS AFTERNOON...THINGS HAVE THE POTENTIAL TO GET MORE
INTERESTING WITH A SFC LOW PROGGED TO BE SOMEWHERE OVER THE WESTERN
CWA. WHILE THE INSTABILITY SOMEWHAT LIMITED...SFC-925MB LIS AROUND
-3 AND CAPE VALUES AROUND 500 J/KG...LOW LEVEL WINDS ARE STRONG AND
SHOW SOME TURNING WITH THE SFC TO 1 KM HELICITY RUNNING ABOUT 200 TO
250...SO SOME THREAT FOR AN ISOLATED TORNADO. SO...WITH A STRONG
UPPER LEVEL WAVE SWINGING OUT...EXPECT THE MAIN SEVERE THREAT THIS
AFTERNOON TO BE STRONG WINDS AND ISOLATED TORNADOES IN WHAT COULD
BECOME A LINE OF THUNDERSTORMS BY EARLY EVENING.
COLDER AIR WILL WORK IN TONIGHT AND TOMORROW SHOULD BE THE FIRST
BELOW NORMAL DAY IN A WHILE AS A NORTHWEST WIND REALLY BEGINS TO
PICK UP. WILL KEEP WINTER STORM WATCH IN TACT BUT WILL NEED TO KEEP
AN EYE OUT FOR AN UPGRADE TO A BLIZZARD WATCH OR WARNING. A LITTLE
CONCERNED THAT SNOWFALL AMOUNTS WILL COME IN AROUND 3 TO 4 INCHES
FROM THE JAMES VALLEY WEST...BUT WITH NORTHWEST WINDS INCREASING TO
30 TO 45 MPH...WIDESPREAD BLOWING SNOW WILL BE LIKELY AND THE
VISIBILITY COULD FALL TO A QUARTER MILE OR LESS FOR AWHILE. BEST
INTERACTION OF STRONG WINDS...TROWAL AND UPPER LEVEL SUPPORT SHOULD
BE THURSDAY AFTERNOON AND EVENING.
WRAP AROUND SNOW SHOULD CONTINUE INTO FRIDAY AND WILL CONTINUE
HIGHER POPS FOR THIS OVER THE NORTHEAST HALF OF THE CWA.
TEMPERATURES WILL STRUGGLE WITH HIGHS IN THE MID 30S...AND WHEN
COUPLED WITH A NORTHWEST WIND OF 20 TO 30 MPH...WIND CHILL VALUES
WILL LIKELY BE IN THE 10 TO 15 DEGREE RANGE IN THE MORNING.
SATURDAY AND SUNDAY LOOK GENERALLY DRY BUT CONTINUED COLD WITH HIGHS
IN THE 30S TO LOWER 40S.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...BLIZZARD WATCH FROM 18Z THURSDAY THROUGH 18Z FRIDAY FOR
SDZ038-050-052-053-057>059-063-064.
&&
UPDATE...MJF
08/MURRAYHazardous weather outlook, Nov 5, 5:33 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0533 AM CST WED NOV 05 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0533 AM CST WED NOV 05 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A BROKEN LINE OF THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND SHOULD BE EAST OF A DE SMET TO YANKTON LINE. THE STORMS WILL RACE NORTH NORTHEAST AND BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF HALF DOLLARS...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES. WIND AND FOG... STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS THE AREA TODAY. WINDS MAY GUST UP TO 35 MPH THIS AFTERNOON MAINLY ACROSS NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE POTENTIAL FOR A MAJOR WINTER STORM WILL DEVELOP ON THURSDAY WEST OF THE JAMES RIVER. SNOWFALL AMOUNTS ON THURSDAY SHOULD BE 3 TO 6 INCHES IN THIS AREA WITH NORTHWEST WINDS GUSTING AS HIGH AS 50 MPH AT TIMES. THIS WILL LIKELY REDUCE THE VISIBILITY TO A QUARTER MILE OR LESS AT TIMES. FARTHER EAST TO AROUND THE INTERSTATE 29 CORRIDOR...LIGHTER SNOW AMOUNTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CST. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Blizzard Watches in South Dakota, 2008Every blizzard watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.